Thunderstorm Wind, Kenton
- When
- May 2, 1:13 PM EST to 1:15 PM EST
- Where
- Kenton County, 1.28 mi ENE of Taylor Mill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.980, -84.480
A tree was downed.
Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 1:05 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 205 PM EDT Thu May 2 2019 .SYNOPSIS... Unsettled weather can be expected into the first part of the weekend as a frontal boundary settles south into the region, while waves of low pressure ripple northeast along it. This will keep the threat for showers and thunderstorms in the forecast. High pressure is expected to build into the Great Lakes and Ohio Valley on Sunday, bringing a return to dry weather. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Areas of dense fog will continue to dissipate as we head through late morning and we should be able to drop the dense fog advisory at 10 AM. A convective line of showers and thunderstorms is progressing eastward across western Kentucky into western Indiana attm. The latest HRRR is maintaining this line as it continues east into our area through late morning/early afternoon. There is some uncertainty with this though as we are currently fairly stable across our area. However, we should see some sun for a period of time as the fog continues to burn off and this may allow for at least some slight destabilization before the convective line moves in. As a result, will bump up pops a bit, especially across our west into early afternoon to account for this line of showers/thunderstorms. How this plays out will also affect what happens later this afternoon. It is somewhat difficult to identify the upstream MCV on radar images and/or satellite attm but the models are indicating some areas of mid level vorticity pushing east across our area through late afternoon. Assuming we are not to grunged out from the possible initial round of convection through early afternoon, there will be a second window for some additional shower and thunderstorms activity moving in from the southwest through late afternoon. Deep layer shear values will be highest across our northwest, generally in the 40 to 50 knot range, but will decrease somewhat to the southeast. If storms do redevelop late this afternoon, this would likely be enough to support at least a lower end severe threat, with the primary threat being damaging winds.Expect highs today to range from the mid 70s in the northwest to around 80 degrees in our southeast. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Ongoing convection in evening should pivot northeast out of the region during the evening. A cold front will slowly make its way southeast into our region tonight into Friday. As this occurs, weak waves of low pressure will ripple along it. One such wave will arrive late tonight into Friday, which combined with a developing low level jet and some upper level support, will once again bring the likelihood of showers and embedded thunderstorms. Have allow PoPs to ramp up across the west after midnight, with chances increasing across the east as we head into Friday. The wave of low pressure and upper support will gradually head east by late Friday, allowing the front to settle south into the Ohio Valley and allowing chances for rain to diminish. Overall, it looks 0.50 to 1.50 inches of rain can be expected. After lows in the upper 50s to the lower 60s, highs will be cooler on Friday due to clouds and rain. Will range high temperatures from the mid 60s northwest to the mid 70s southeast. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... On Friday evening, the ILN CWA will likely be in a brief lull in precipitation. The 500mb pattern will be characterized by deamplifying ridging off the southeast coast, with deep-layer southwesterly flow over the Ohio Valley. One subtle ripple in the flow is expected to be cleared through the area by Friday afternoon, but the pattern will amplify on Friday night, with a stronger and more well-defined shortwave moving out of the lower Mississippi Valley and into the region by Saturday morning. At the surface, much of the ILN forecast area will actually be on the north side of a boundary, with relatively cooler air behind it. What is expected to happen on Saturday morning is that the shortwave, and an associated surface low, will ride northeast over the boundary -- leading to convergence and significantly increased rainfall chances. Model timing has come into slightly better agreement, though the 00Z GFS is still slightly faster than the 00Z ECMWF. PoPs have been increased to 50-80 percent, with the higher values in the southern sections of the forecast area. Much of the area will likely end up with 100-percent chances, once the timing is locked down. While thunder chances will be limited due to a stable boundary layer, there may be at least some potential for heavy rainfall, especially in the southeastern third of the forecast area. Precipitable water values will likely exceed 1.25 inches. Flow will become more zonal behind the Saturday shortwave, with high pressure expected to envelop the region, extending into the area from the Mississippi Valley. While previous forecasts had indicated that pseudo-zonal flow would continue into the week, there are now signs of ridging developing on Monday and into Tuesday, which appears likely to suppress an approaching cold front further to the north. This may limit precipitation chances for Monday and Tuesday, before amplifying flow brings a return to deeper moisture in the middle of the week. Largely behind the surface boundary, and in the presence of quite a bit of rain, temperatures on Saturday should be the coolest of the entire forecast period -- with highs ranging from about 60 to 70. With drier conditions and a return to slight ridging, a gradual warming trend is expected through Tuesday, bringing values above normal again. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Remnant line of convection is moving east across our area this afternoon and has begun to re-intensify along and south of the Ohio River as it is moving into a destabilizing airmass. This will affect KCVG/KLUK and perhaps KILN over the next hour or so. It may also start to develop a bit more northward too as the airmass across central Ohio is also beginning to destabilize. If it does, it would affect KCMH/KLCK through mid afternoon. There is then some uncertainty as we head into late afternoon/early evening as this current activity may stabilize us at least somewhat. However, another round of showers and thunderstorms is expected to move in from the southwest late tonight into Friday morning as additional energy moves through the Ohio Valley. This will also lead to some more widespread MVFR to possibly IFR cigs and vsbys toward the later part of the TAF period. OUTLOOK...MVFR/IFR conditions likely into Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman NEAR TERM...JGL SHORT TERM...Hickman LONG TERM...Hatzos AVIATION...JGL
Hazardous Weather Outlook National Weather Service Wilmington OH 131 PM EDT Thu May 2 2019 OHZ026-034-035-031030- Hardin-Mercer-Auglaize- 131 PM EDT Thu May 2 2019 This Hazardous Weather Outlook is for West Central Ohio. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042>046-051>056-060>065- 070>074-077>082-088-031030- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Logan-Union OH- Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble- Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren- Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike- Scioto- 131 PM EDT Thu May 2 2019 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms can be expected this afternoon and evening. A few strong to severe storms may be possible. Damaging winds will be the primary severe weather threat. However, isolated large hail may be occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required later this afternoon and evening.
Special Weather Statement
National Weather Service Wilmington OH
130 PM EDT THU MAY 2 2019
KYZ094-021745-
Owen KY-
130 PM EDT THU MAY 2 2019
...A STRONG THUNDERSTORM WILL AFFECT OWEN COUNTY UNTIL 145 PM EDT...
At 129 PM EDT, radar indicated a strong thunderstorm 10 miles
southwest of Owenton, moving northeast at 40 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Locations impacted include...
Owenton, Monterey, Gratz, Elk Lake, Beechwood, Harmony, Long Ridge,
Natlee, New Liberty, Squiresville, Needmore, New Columbus and Elmer
Davis Lake.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3835 8482 3838 8490 3842 8488 3843 8493
3846 8492 3843 8494 3843 8496 3847 8495
3849 8499 3852 8498 3851 8503 3856 8501
3857 8507 3868 8478 3862 8478 3856 8467
3855 8468 3848 8462 3847 8458 3837 8470
TIME...MOT...LOC 1729Z 244DEG 37KT 3842 8495
SitesSpecial Weather Statement
National Weather Service Wilmington OH
159 PM EDT THU MAY 2 2019
KYZ094-095-021815-
Owen KY-Grant KY-
159 PM EDT THU MAY 2 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND EAST CENTRAL
OWEN COUNTIES UNTIL 215 PM EDT...
At 159 PM EDT, radar indicated a strong thunderstorm near
Williamstown, moving east at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Williamstown, Dry Ridge, Corinth, Stewartsville, Cherry Grove,
Williamstown Lake, Twin Bridges, Keefer, Camp Northward, Needmore,
Holbrook, Lawrenceville, Cordova and New Columbus.
This includes I-75 in Kentucky between mile markers 143 and 158.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3862 8480 3871 8452 3855 8448 3851 8448
3851 8452 3849 8455 3849 8456 3847 8458
3845 8472
TIME...MOT...LOC 1759Z 260DEG 16KT 3859 8463
SitesSpecial Weather Statement
National Weather Service Wilmington OH
202 PM EDT THU MAY 2 2019
KYZ092-093-096-021815-
Pendleton KY-Kenton KY-Campbell KY-
202 PM EDT THU MAY 2 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENTON...CAMPBELL AND
NORTHERN PENDLETON COUNTIES UNTIL 215 PM EDT...
At 202 PM EDT, radar indicated a strong thunderstorm near Walton,
moving east at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Locations impacted include...
Covington, Independence, Erlanger, Edgewood, Alexandria, Highland
Heights, Taylor Mill, Fort Wright, Crestview Hills, Claryville,
Wilder, New Richmond, Silver Grove, Melbourne, Cold Spring, Ryland
Heights, Crestview, Mentor, Fairview and California.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3902 8458 3904 8435 3894 8427 3880 8423
3879 8452
TIME...MOT...LOC 1802Z 259DEG 28KT 3890 8458
SitesThe Cincinnati radar (KILN), 75 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811217, 811216.